Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 11, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 8, 2005, 10:04 AM EST for Nash County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2005, 10:04 AM EST (15:04 UTC)
- Expired
- Mar 8, 2005, 10:30 AM EST
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Nash County, NC
The radar
The Raleigh/Durham radar (KRAX), 60 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 8:35 AM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 081504
SVRRAH
NCC127-081530-
/O.NEW.KRAH.SV.W.0011.050308T1504Z-050308T1530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1004 AM EST TUE MAR 8 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NASH COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1030 AM EST
* AT 957 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHWEST OF SPRING HOPE...OR ABOUT 11
MILES SOUTHEAST OF LOUISBURG. MOVING EAST AT 40 MPH. PENNY SIZED
HAIL AND WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
NASHVILLE...
RED OAK...
DORTCHES...WEST CREEK...
BATTLEBORO...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3577 7820 3590 7820 3616 7801 3617 7792
3615 7792 3614 7789 3614 7775 3613 7771
3599 7777 3588 7787 3577 7820
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:00 AM EST, 7 hours 4 minutes earlier.
Area forecast discussion, Mar 8, 3:00 AM EST, 7 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 AM EST TUE MAR 8 2005 .SHORT TERM (TODAY THROUGH THURSDAY)... MAIN FORECAST CHALLENGE FIRST 12 HOURS AS STRONG COLD FRONT PROGGED TO CROSS REGION THIS MORNING. STRONG LOW LEVEL CONVERGENCE COUPLED WITH ENHANCED LIFT ALOFT AS FORECAST AREA IN LEFT EXIT REGION OF STJ AND IN THE RIGHT ENTRANCE OF POLAR JET AT 12Z SUGGEST WIDESPREAD SHOWER/ISOLATED T OVER LARGE PART OF CENTRAL NC. APPEARS THAT BACKEDGE OF RAIN SHIELD IN VICINITY OF WESTERN/SOUTHERN PIEDMONT COUNTIES BY THAT TIME. STILL SOME CONCERN FOR ISOLATED DAMAGING WIND GUSTS AS LOW LEVEL JET OF 55-60 KTS IN VICINITY. 07Z MSAS ANALYSIS HINTS AT WEAK INSTABILITY AXIS TRYING TO DEVELOP OVER SOUTHERN COASTAL PLAIN. HOWEVER APPEARS THAT CONVECTION HUGGING FL PANHANDLE THROUGH SOUTHERN GA DISRUPTING MOISTURE TRANSPORT ENOUGH TO PREVENT AIRMASS OVER CENTRAL NC FROM REACHING BEST INSTABILITY POTENTIAL. WILL CONTINUE TO MENTION SLIGHT CHANCE OF T THROUGH THE MORNING HOURS AS FRONT CROSSES AREA. EXPECT SHOWERS TO DIMINISH WSW-ENE THROUGH THE MORNING...EXITING THE FAR NE COUNTIES BY MID DAY. NEXT CONCERN IS WINDS IN WAKE OF FRONT AND DEEPENING SURFACE LOW. STRONG SURFACE PRESSURE FALLS NOW OCCURRING OVER REGION AT THIS TIME...INDICATIVE OF SURFACE WAVE PROGGED TO DEVELOP ON FRONT AND BE LOCATED OVER SOUTHERN VA BY 12Z. AS THIS LOW CONTINUES TO DEEPEN THIS MORNING...EXPECT WINDY CONDITIONS OVER ALL OF CENTRAL NC. CONSIDERED ISSUING A WIND ADVISORY BUT DIFFICULT TO MAINTAIN 30+ MPH FOR AN HOUR (UNLESS THE STORM HAS A NAME). THUS WILL GO WITH A SPS TO HIGHLIGHT WINDY CONDITIONS. FINALLY TEMPS WILL BE A CHALLENGE AS FROPA WILL LIKELY RESULT IN INITIAL TEMP DROP OF 5-8 DEGREES THEN TEMPS HOLD STEADY THEN BEGIN TO FALL WITH PASSAGE OF 850MB TROUGH (PROGGED TO OCCUR BY 18Z). THUS APPEAR MAX TEMPS FOR DAYLIGHT HOURS WILL OCCUR BETWEEN 11-15Z ACROSS REGION. POPULATED TEMP GRIDS WITH GFS MOS AS IT APPEARED TO HAVE BEST FIRST GUESS. MADE NEED TO ADJUST AT LAST MINUTE BASED ON FRONTAL POSITION SPEED PRIOR TO ZONE RELEASE. REMAINDER OF FORECAST PERIOD TRANQUIL BUT RATHER CHILLY FOR THIS TIME OF YEAR. SURFACE RIDGE AXIS BUILDS INTO CENTRAL NC OVERNIGHT...HELPING TO SUBSIDE WINDS. WITH COLD/DRY AIR IN PLACE...PROJECTED MINS IN THE MID/UPPER 20S LOOKS ON TARGET. SYSTEM IN NORTHERN STREAM DIVES SE ACROSS TN VALLEY LATE WED/WED NIGHT. THIS SYSTEM MAY SPREAD PATCHY MID/HIGH LEVEL CLOUDS OVER AREA...MAINLY SOUTHERN COUNTIES. BEST LIFT AND MOISTURE FARTHER SW OF AREA SO WILL MAINTAIN DRY FORECAST. MAX TEMPS STILL 10-15 DEGREES BELOW NORMAL AS FLAT/BROAD THERMAL TROUGH LINGERS OVER AREA. DRY AND SEASONABLY COOL CONDITIONS PERSIST INTO THU && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... GFS APPEARS TO BE TRENDING TOWARD A WEAKER CHANNELED VORT AXIS CROSSING ON THURSDAY NIGHT/FRIDAY...AND TOWARD LESS MOISTURE. THE NAM ALSO SHOWS LIMITED MOISTURE. WILL LOWER POPS SLIGHTLY THURSDAY NIGHT/FRIDAY. IF PRECIP CAN COME IN EARLY ENOUGH ON THURSDAY NIGHT...THICKNESSES SUGGEST SNOW ACROSS THE NORTH. WILL CONTINUE MENTION OF RAIN AND SNOW SHOWERS THURSDAY NIGHT. THICKNESSES AND SURFACE TEMPS WARM DURING THE DAY FRIDAY AND THE MENTION OF SNOW WILL BE REMOVED. THE REST OF THE PERIOD WILL REMAIN DRY WITH A PREDOMINATELY NORTHWEST TO WESTERLY FLOW ALOFT. && .AVIATION... LLWS WILL BE INCLUDED IN THE TAFS AS VWP SHOWS 50-60 KTS AT 2KFT. LIGHT RAIN...WITH POCKETS OF MODERATE RAIN...INDUCED BY ISENTROPIC LIFT THROUGH 09Z...CIGS 6-8 KFT AND VSBYS VFR...SCT MVFR CIGS/VSBYS IN MODERATE RAIN AREAS. THEN HEAVIER RAIN IS EXPECTED BETWEEN 09Z AND 13Z WITH SHOWERS ASSOCIATED WITH THE SURFACE COLD FRONT. WILL NOT INCLUDE THUNDER AS UPSTREAM LIGHTNING ACTIVITY HAS DECREASED SUBSTANTIALLY AND BEST INSTABILITY IS WELL TO THE SOUTH. WILL MENTION ONLY CB. GUSTY WINDS UP TO 40 KTS WILL BE POSSIBLE AS THE SHOWERS PASS WITH IFR VIS/CIGS. BEHIND THE FRONT...WINDS TURN TO NORTHWEST AND WILL BE SUSTAINED AROUND 20 KTS GUSTING TO 30 THROUGH MOST OF THE DAY...THEN DIMINISHING TOWARD SUNSET. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WSS LONG TERM...DGS AVIATION...RA
Hazardous weather outlook, Mar 8, 5:19 AM EST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 519 AM EST TUE MAR 8 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-091017- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK... BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE... GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON... LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD... PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM... ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES... TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM 519 AM EST TUE MAR 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... STRONG WINDS BETWEEN 20 AND 30 MPH WITH GUSTS UP TO 40 MPH WILL OCCUR TODAY. THE WINDS SHOULD SUBSIDE BY EARLY EVENING. IT WILL TURN COLDER LATE THIS MORNING AND THIS AFTERNOON WITH TEMPERATURES FALLING THROUGH THE 40S. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY DOWN TREES OR LARGE TREE LIMBS AS WELL AS RELIABLE WIND GUST MEASUREMENTS.
In the hours before
Special weather statement, Mar 8, 9:41 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 941 AM EST TUE MAR 8 2005 NCZ007-021>024-038-039-073-074-083-084-081532- ALAMANCE NC-ANSON NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC- MONTGOMERY NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-STANLY NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK... BURLINGTON...CHAPEL HILL...GREENSBORO...LEXINGTON...ROCKINGHAM... ROXBORO...TROY...WADESBORO AND WINSTON-SALEM 941 AM EST TUE MAR 8 2005 ...SEVERE THUNDERSTORM WATCH CANCELED ACROSS THE NORTHWEST AND SOUTHERN PIEDMONT... A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVED ACROSS PORTIONS THE NORTHWEST PIEDMONT...THE TRIAD AREA AND THE SOUTHERN PIEDMONT THIS MORNING. THIS LINE OF THUNDERSTORMS HAS ALREADY MOVED EAST OF THESE AREAS AND THE THREAT OF SEVERE WEATHER HAS DISSIPATED. SCATTERED SHOWERS WILL CONTINUE THROUGH LATE THIS MORNING WITH CLEARING SKIES AND MUCH COLDER WEATHER EXPECTED THIS AFTERNOON. BLAES
Local storm report, Mar 8, 9:42 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
942 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND DMG RAEFORD 34.98N 79.22W
03/08/2005 HOKE NC LAW ENFORCEMENT
POWER LINES DOWN, ALSO PEA SIZE HAIL
0925 AM TSTM WND DMG SANFORD 35.48N 79.18W
03/08/2005 LEE NC LAW ENFORCEMENT
POWER LINES DOWN
&&
SGYLocal storm report, Mar 8, 9:46 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
946 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM TSTM WND DMG CARY 35.78N 78.80W
03/08/2005 WAKE NC LAW ENFORCEMENT
UTILITY BUILDING BLOWN AWAY. LARGE TREE DOWN ON 1010 ROAD
&&
SGYLocal storm report, Mar 8, 9:52 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
952 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 AM TSTM WND DMG WINSTON-SALEM 36.10N 80.26W
03/08/2005 FORSYTH NC UNKNOWN
TWO TREES DOWN SOUTH UNION GROVE ROAD
&&
SGYLocal storm report, Mar 8, 9:59 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
959 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM TSTM WND DMG HARPERS CROSSROADS 35.56N 79.48W
03/08/2005 CHATHAM NC LAW ENFORCEMENT
*** 2 INJ *** BARN COLLAPSED
0915 AM TSTM WND DMG 1 N LAURINBURG 34.78N 79.47W
03/08/2005 SCOTLAND NC LAW ENFORCEMENT
NUMEROUS TREES DOWN, NEAR HIGHWAY 401 NORTH OF LAURINBURG
&&
SGYLocal storm report, Mar 8, 10:01 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1001 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM TSTM WND DMG YOUNGSVILLE 36.03N 78.48W
03/08/2005 FRANKLIN NC LAW ENFORCEMENT
TREES AND POWER LINES DOWN JUST WEST OF YOUNGSVILLE
&&
SGYThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 8:52 AM EST | Severe Thunderstorm Warning | RAH | Orange | 23 min |
| Mar 8, 8:53 AM EST | Severe Thunderstorm Warning | RAH | Chatham, Lee, Moore | 100 min |
| Mar 8, 9:00 AM EST | Severe Thunderstorm Warning | RAH | Hoke, Scotland | 98 min |
| Mar 8, 9:23 AM EST | Severe Thunderstorm Warning | RAH | Franklin | 37 min |
| Mar 8, 9:26 AM EST | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 49 min |
| Mar 8, 9:27 AM EST | Severe Thunderstorm Warning | RAH | Wake | 33 min |
| Mar 8, 9:44 AM EST | Severe Thunderstorm Warning | RAH | Johnston, Sampson | 49 min |
| Mar 8, 9:59 AM EST | Severe Thunderstorm Warning | RAH | Halifax | 31 min |
| Mar 8, 10:08 AM EST | Severe Thunderstorm Warning | RAH | Wayne | 52 min |
| Mar 8, 10:13 AM EST | Severe Thunderstorm Warning | RAH | Wilson | 32 min |
| Mar 8, 10:25 AM EST | Severe Thunderstorm Warning | RAH | Edgecombe | 35 min |
| Mar 8, 10:27 AM EST | Tornado Warning | RAH | Wayne | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.